MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C0530-B
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-02082.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using ruby coils, a pod packing coil (pod pc) and a lantern delivery microcatheter (lantern).During the procedure, the physician implanted four coils in the target vessel using the lantern.While advancing the pod pc through the lantern, the pusher assembly of the pod coil kinked.Therefore, the pod pc was removed.Next, while advancing a ruby coil into the lantern, the ruby coil became stuck just past the hub of the lantern and would not advance further.Subsequently, the physician retracted and advanced the ruby coil a few times but was unsuccessful; therefore, the ruby coil was removed.The physician noted that the lantern was flushed before and after every coil placed.The procedure was completed using another ruby coil and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Conclusions: evaluation of the returned pod pc confirmed that the pusher assembly was kinked.If the pod pc is forcefully advanced against resistance, damage such as a kink may occur.Further evaluation of the returned pod pc revealed additional kinks throughout the length of the pusher assembly and offset coil winds on the embolization coil.This damage was likely incidental to the reported complaint.Evaluation of the returned ruby coil revealed a functional device.During the functional test, the ruby coil was re-sheathed with a demonstration introducer sheath.The ruby coil was then advanced through a demonstration lantern without an issue.Further evaluation of the returned ruby coil revealed offset coil winds on the embolization coil.This damage was likely incidental to the reported complaint and may have occurred due to the ruby coil returning without its introducer sheath.Evaluation of the returned lantern revealed an ovalization on the distal shaft.This damage may have contributed to the reported resistance.During the functional test, the returned ruby coil was advanced through the lantern due to the ovalization in the lantern and the offset coil winds on the embolization coil.This lantern was used to complete the procedure.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2020-02082.H3 other text : placeholder.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10893241
Report Number3005168196-2020-02083
Device Sequence Number3228150
Product Code HCG
UDI-Device Identifier00814548018645
UDI-Public00814548018645
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/29/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C0530-B
Device Catalogue NumberRBY2C0530
Device Lot NumberF92132
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/24/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/29/2020
Supplement Date Received by Manufacturer01/29/2021
Initial Report FDA Received Date11/24/2020
Supplement Report FDA Received Date03/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age51 YR
Date Report Sent to FDA01/01/2005